Minnesota, 2014

Hail and Damaging Wind in Minnesota, September 3, 2014

September 3, 2014 · NWS DLH · 4 events in 1 county or zone

Thunderstorms dropped hail and brought damaging wind to some areas of northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail and brought damaging wind to some areas of northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 3, 1:50 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 1:50 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
250 PM CDT WED SEP 3 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 248 PM CDT WED SEP 3 2014

CONCERN FOR SHORT TERM IS TSTM/SVR TSTM CHANCES FOR LATE THIS
AFTERNOON AND TONIGHT THEN ON THURSDAY.

CURRENT SURFACE ANALYSIS INDICATE AREA OF THUNDERSTORMS JUST
SOUTH OF FORECAST AREA. COME OF THESE STORMS EARLIER WERE SEVERE
BUT NOW CONTAIN MAINLY HEAVY RAIN (1-2 INCHES IN AN HOUR). ANOTHER
BROKEN LINE OF THUNDERSTORMS EXTENDS FROM NORTHERN ITASCA TO THE
ARROWHEAD REGION. THIS IS ASSOCIATED WITH A WARM FRONT PUSHING NORTH

THE FOCUS FOR TONIGHT IS TSTM LOCATIONS/SVR CHANCES. AN AREA OF
STRONG TO SEVERE THUNDERSTORMS WITH HEAVY RAIN DEVELOPED ALONG A
LINE FROM FSD TO MPX. THE LINE HAS SLOWLY MOVED NORTH DURING THE
DAY AND IS ALONG THE SOUTHERN FORECAST REGION. THIS AREA OF
PRECIPITATION HAS CURTAILED SOME OF THE MOISTURE PUSH INTO THE
AREA. DEWPOINTS ARE IN THE UPPER 50S TO MIDDLE 60S WHILE SOUTH OF
THE LINE...THEY ARE IN THE MIDDLE 60S TO LOWER 70S. SPC HAS THE
AREA MAINLY SOUTH OF HIGHWAY 2 FOR A SLIGHT RISK FOR SEVERE
THUNDERSTORMS. THE LATEST MODELS HAVE PUT THE STRONGEST
DEVELOPMENT SOUTH OF DLH WITH THE BEST MOISTURE AND INSTABILITY.
CAPES ARE FORECAST TO BE IN THE 1000-2000 RANGE AND GOOD 30-40 MPH
DEEP SHEAR. THIS IS PROBABLY BEING REFLECTED CURRENTLY WITH THE
PRECIPITATION.

FOR TONIGHT...THE MODELS INDICATE THE STRONGEST THUNDERSTORMS
WILL BE MAINLY SOUTH OF HIGHWAY 2. THERE WILL BE SOME STORMS FROM
THE IRON RANGE TO THE ARROWHEAD THIS EVENING TO AN INSTABILITY AXIS
IN THAT AREA. DAMAGING WIND AND LARGE HAIL WILL BE THE MAIN
THREATS BUT CANNOT RULE OUT ANY TORNADOES THROUGH THIS EVENING.
ANOTHER PROBLEM WILL BE RAINFALL AMOUNTS WITH THE HIGHER PW ATS
(1.3-1.7) SO 1-2 INCHES OF RAIN IN A HOUR WOULD NOT BE OUT OF THE
QUESTION.

THE NEXT ROUND OF SEVERE WEATHER WILL BE ON THURSDAY WITH THE COLD
FRONT MOVING THROUGH THE REGION. DEWPOINTS WILL CLIMB INTO THE
MIDDLE 60S TO LOWER 70S MAINLY SOUTH OF DH INTO NW WI. THE FRONT
WILL MOVE THROUGH AREA THURSDAY AFTERNOON AND EVENING DEVELOPING
THUNDERSTORMS ALONG IT. SPC HAS THE REGION EAST OF A LINE FROM
INL TO AIT INTO NW WI IN A SLIGHT RISK.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 248 PM CDT WED SEP 3 2014

THURSDAY NIGHT THROUGH TUESDAY...

RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL BE EXITING THE REGION
TO THE EAST THUR NIGHT AS A DEEP AREA OF LOW PRESSURE MOVES INTO
ONTARIO. THE GREATEST THREAT FOR PRECIP LOOKS TO BE ACROSS THE
ARROWHEAD AND INTO N-CENTRAL WI. THE OTHER CONCERN WILL BE GUSTY NW
WINDS. A VERY TIGHT SFC PRES GRADIENT WILL SET UP ACROSS NRN MN THUR
NIGHT AND THROUGH THE DAY FRIDAY...WHICH WILL INDUCE SUSTAINED WINDS
10 TO 20 MPH...AND GUSTS UP TO 25 MPH. HIGH PRESSURE BUILDS IN FROM
THE WSW ON FRIDAY AS AN UPPER WAVE AND ASSOCIATED SFC INFLECTION
TRACK EWD THROUGH SRN CANADA. THIS TROUGH IS EXPECTED TO REMAIN
NORTH OF THE BORDER AS THE HIGH TO THE SOUTH DOMINATES AND KEEPS
MUCH OF THE UPPER MIDWEST DRY THROUGH SUNDAY NIGHT. THE NEXT TROUGH
MOVES INTO THE NRN PLAINS SUNDAY NIGHT AND LIFTS NEWD INTO THE UPPER
MIDWEST ON MONDAY. THIS SYSTEM WILL BRING ADDITIONAL CHANCES FOR
SHOWERS AND STORMS TO THE NORTHLAND THROUGH TUESDAY. TEMPERATURES
EARLY IN THE EXTENDED PERIOD WILL START OFF SLIGHTLY COOLER WITH
HIGHS IN THE MID TO UPPER 60S AND OVERNIGHT LOWS IN THE 40S AND
LOWER 50S. WOULD NOT BE SURPRISED TO SEE QUITE A FEW UPPER 30S
ACROSS THE INLAND ARROWHEAD REGION SAT MORNING. A WARM UP LATE IN
THE WEEKEND AND EARLY NEXT WEEK WILL PUSH HIGHS BACK INTO THE LOWER
70S AND OVERNIGHT LOWS INTO THE MID TO UPPER 50S. HOWEVER ANOTHER
COOL DOWN IS POSSIBLE GOING INTO THE LATTER HALF OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1229 PM CDT WED SEP 3 2014

LINE OF THUNDERSTORMS TO THE SOUTH WILL SLOWLY ENCROACH UPON THE
REGION THROUGH THE AFTERNOON. MODEL GUIDANCE IS KEEPING THE STORMS
FROM TRACKING TOO FAR NORTH...BUT WILL CLIP BRD AND DLH AND PUSH
ACROSS HYR THROUGH THE EVENING. A SECONDARY LINE OF WEAKER
CONVECTION WILL DEVELOP OVER NE MN THIS AFTERNOON AND LINGER OVER
THE REGION TONIGHT AS WELL. WILL LIKELY SEE FOG DEVELOP BEHIND THE
SYSTEM WITH LIFR CIGS/VSBYS AND SOME -DZ POSSIBLE ALONG THE NORTH
SHORE AND AROUND DLH. A FEW LIGHT RAIN SHOWERS ARE POSSIBLE
THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  62  70  53  65 /  70  40  20  10
INL  57  72  46  64 /  40  50  30  10
BRD  64  76  52  67 /  90  20  10   0
HYR  66  83  54  67 /  90  50  30  10
ASX  63  81  55  67 /  70  60  30  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...STEWART
LONG TERM...BJT
AVIATION...BJT
Hazardous weather outlook, Sep 3, 3:03 AM CST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
403 AM CDT WED SEP 3 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041200-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
403 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE INCREASING CHANCES OF THUNDERSTORMS LATE THIS
MORNING THROUGH THIS EVENING OVER NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN. THERE IS THE POTENTIAL THAT STORMS COULD
BECOME SEVERE...ESPECIALLY FOR AREAS SOUTH OF HIGHWAY 2. LARGE
HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS ARE THE MAIN THREATS.
THERE IS EVEN THE POTENTIAL FOR TORNADOES. PLEASE STAY TUNED FOR
THE LATEST UPDATES ON THIS POTENTIAL FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE NORTHLAND THURSDAY
AND THURSDAY EVENING WHEN A LOW PRESSURE SYSTEM AND ITS COLD FRONT
MOVE THROUGH THE REGION. SOME STORMS COULD BE STRONG TO SEVERE
THURSDAY AFTERNOON AND EVENING...PRIMARILY IN PARTS OF NORTHWEST
WISCONSIN. THERE IS THE POTENTIAL OF GUSTY WINDS AND LARGE HAIL.

THUNDERSTORMS ARE POSSIBLE OVER THE NORTHLAND MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

LSZ121-140>148-041200-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
403 AM CDT WED SEP 3 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY OVER WESTERN LAKE SUPERIOR LATE THIS
AFTERNOON AND THIS EVENING. THERE IS THE POTENTIAL FOR STRONG TO
SEVERE STORMS. LARGE HAIL...DAMAGING WINDS...AND HEAVY DOWNPOURS
ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE INCREASING EASTERLY WINDS OVER WESTERN LAKE SUPERIOR
THURSDAY NIGHT. THE COMBINATION OF THE WINDS AND RESULTING WAVES
COULD CAUSE HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR MONDAY AND
TUESDAY.

GROCHOCINSKI

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Sep 3, 3:01 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
401 PM CDT WED SEP 3 2014

MNZ033-034-036-032130-
CROW WING-SOUTH AITKIN-SOUTH CASS-
401 PM CDT WED SEP 3 2014

...STRONG TO SEVERE THUNDERSTORMS SLOWLY APPROACHING SOUTHERN CROW
WING AND AITKIN COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO SEVERE THUNDERSTORMS LOCATED FROM NEAR LITTLE
FALLS TO ONAMIA.  STORMS WERE MOVING EAST-NORTHEAST AT 15 TO 20 MPH.

THESE STORMS WILL SLOWLY MOVE INTO SOUTHERN PORTIONS OF CROW WING
AND AITKIN COUNTIES BETWEEN 3 AND 4 PM CDT...AFFECTING AREAS FROM
FORT RIPLEY... TO LAKE MILLE LACS... TO MCGRATH.

IF STORMS MAINTAIN THEIR PRESENT INTENSITY...SOME WARNINGS WILL
LIKELY BE NEEDED FOR THE STRONGEST STORMS...WHICH WILL BE CAPABLE OF
PRODUCING QUARTER TO HALF DOLLAR SIZE HAIL...TORRENTIAL
DOWNPOURS...GUSTY WINDS UP TO 35 MPH...AND NEARLY CONTINUOUS
LIGHTNING.

OTHER LOCATIONS IMPACTED INCLUDE...
  ERSKIN LAKE...        PINE CENTER...        CAMP LAKE...
  GARRISON...           MALMO...              WEALTHWOOD...

PEOPLE ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER
INFORMATION...AND POSSIBLE WARNINGS.  ANYONE ON OR NEAR THE MANY
AREA LAKES SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE
NOW...BEFORE THE STORMS AND LIGHTNING THREAT ARRIVES.

LAT...LON 4634 9444 4641 9306 4615 9306 4615 9342
      4624 9344 4623 9380 4615 9381 4615 9436
      4620 9440 4624 9440 4626 9436 4629 9436
      4632 9443

 MILLER
Special weather statement, Sep 3, 3:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
402 PM CDT WED SEP 3 2014

MNZ033-034-036-032130-
CROW WING-SOUTH AITKIN-SOUTH CASS-
402 PM CDT WED SEP 3 2014

...STRONG TO SEVERE THUNDERSTORMS SLOWLY APPROACHING SOUTHERN CROW
WING AND AITKIN COUNTIES...

AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG TO SEVERE THUNDERSTORMS LOCATED FROM NEAR LITTLE
FALLS TO ONAMIA.  STORMS WERE MOVING EAST-NORTHEAST AT 15 TO 20 MPH.

THESE STORMS WILL SLOWLY MOVE INTO SOUTHERN PORTIONS OF CROW WING
AND AITKIN COUNTIES BETWEEN 4 AND 5 PM CDT...AFFECTING AREAS FROM
FORT RIPLEY... TO LAKE MILLE LACS... TO MCGRATH.

IF STORMS MAINTAIN THEIR PRESENT INTENSITY...SOME WARNINGS WILL
LIKELY BE NEEDED FOR THE STRONGEST STORMS...WHICH WILL BE CAPABLE OF
PRODUCING QUARTER TO HALF DOLLAR SIZE HAIL...TORRENTIAL
DOWNPOURS...GUSTY WINDS UP TO 35 MPH...AND NEARLY CONTINUOUS
LIGHTNING.

OTHER LOCATIONS IMPACTED INCLUDE...
  ERSKIN LAKE...        PINE CENTER...        CAMP LAKE...
  GARRISON...           MALMO...              WEALTHWOOD...

PEOPLE ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER
INFORMATION...AND POSSIBLE WARNINGS.  ANYONE ON OR NEAR THE MANY
AREA LAKES SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE
NOW...BEFORE THE STORMS AND LIGHTNING THREAT ARRIVES.

LAT...LON 4634 9444 4641 9306 4615 9306 4615 9342
      4624 9344 4623 9380 4615 9381 4615 9436
      4620 9440 4624 9440 4626 9436 4629 9436
      4632 9443

 MILLER
Special weather statement, Sep 3, 3:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
424 PM CDT WED SEP 3 2014

MNZ011-012-032145-
NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
424 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORM ENTERING NORTHWESTERN LAKE COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOURTOWN LAKE...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  FOURTOWN LAKE...      BASSWOOD LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4820 9169 4814 9168 4811 9163 4812 9157
      4811 9155 4808 9155 4796 9184 4813 9198
      4822 9178 4822 9173

KK
Special weather statement, Sep 3, 3:35 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
435 PM CDT WED SEP 3 2014

MNZ033-034-036-038-032150-
CROW WING-PINE-SOUTH AITKIN-SOUTH CASS-
435 PM CDT WED SEP 3 2014

...STRONG TO SEVERE THUNDERSTORMS CONTINUE TO SLOWLY APPROACH
SOUTHERN CROW WING...AITKIN AND PINE COUNTIES...

AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS LOCATED FROM
JUST EAST OF LITTLE FALLS TO THE SOUTHEAST SIDE OF LAKE MILLE
LACS.  STORMS WERE MOVING EAST-NORTHEAST AT 15 TO 20 MPH.

THESE STORMS WILL SLOWLY MOVE INTO SOUTHERN PORTIONS OF CROW WING...
AITKIN AND PINE COUNTIES THROUGH 5 PM CDT...AFFECTING AREAS FROM
FORT RIPLEY... TO LAKE MILLE LACS... TO MCGRATH AND FINLAYSON.

IF STORMS MAINTAIN THEIR PRESENT INTENSITY...SOME WARNINGS WILL
LIKELY BE NEEDED FOR THE STRONGEST STORMS...WHICH WILL BE CAPABLE OF
PRODUCING QUARTER TO HALF DOLLAR SIZE HAIL...TORRENTIAL
DOWNPOURS...GUSTY WINDS UP TO 35 MPH...AND NEARLY CONTINUOUS
LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  MCGRATH...            DADS CORNER...        FINLAYSON...
  HINCKLEY...

PEOPLE ARE URGED TO STAY CURRENT WITH THE LATEST WEATHER
INFORMATION...AND POSSIBLE WARNINGS.  ANYONE ON OR NEAR THE MANY
AREA LAKES SHOULD CONSIDER SEEKING SAFE SHELTER ON SHORE
NOW...BEFORE THE STORMS AND LIGHTNING THREAT ARRIVES.

LAT...LON 4626 9436 4631 9437 4637 9307 4632 9276
      4593 9288 4595 9315 4599 9314 4599 9307
      4615 9307 4615 9343 4624 9344 4623 9380
      4615 9381 4615 9436 4620 9440 4624 9440

 MILLER
Special weather statement, Sep 3, 3:46 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
446 PM CDT WED SEP 3 2014

MNZ036-038-032200-
PINE-SOUTH AITKIN-
446 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORM MOVING INTO AITKIN AND PINE COUNTIES...

AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF FRIESLAND...MOVING EAST AT 40
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BANNING STATE PARK... SANDSTONE...          FRIESLAND...
  FINLAYSON...
  BIG PINE LAKE 3...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. GET OFF AREAS LAKES
AND SEEK SHELTER ON SHORE.

LAT...LON 4615 9308 4615 9335 4620 9338 4621 9338
      4630 9293 4621 9281 4607 9286 4606 9307

 MILLER
Special weather statement, Sep 3, 4:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
500 PM CDT WED SEP 3 2014

MNZ036-038-032215-
PINE-SOUTH AITKIN-
500 PM CDT WED SEP 3 2014

...STRONG THUNDERSTORM MOVING INTO PINE COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF FINLAYSON...MOVING EAST AT
35 MPH.

THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS UP
TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND EXTREMELY HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  FRIESLAND...          FINLAYSON...          SANDSTONE...
  RUTLEDGE...           ASKOV...              BANNING STATE PARK...
  GRINDSTONE LAKE...    BIG PINE LAKE 3...
  INTERSTATE 35 AROUND SANDSTONE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. GET OFF AREA LAKES
IMMEDIATELY AND SEEK SHELTER ON SHORE.

LAT...LON 4608 9307 4615 9307 4615 9308 4615 9319
      4622 9321 4631 9275 4609 9272

 MILLER

The radar

The Duluth radar (KDLH), 101 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pine

When
September 3, 4:00 PM CST
Where
Pine County, 5.44 mi WSW of Groningen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.130, -93.030

There was dime sized hail.

Thunderstorm Wind, Pine

When
September 3, 4:50 PM CST
Where
Pine County, Henriette
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.870, -93.120

There were trees down on County Road 11. There was quarter sized hail.

Hail, Pine

When
September 3, 5:07 PM CST
Where
Pine County, 0.84 mi SE of Pine City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.820, -92.970

Hail, Pine

When
September 3, 5:11 PM CST
Where
Pine County, 1.44 mi W of Pine City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.830, -93.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535233, 535236, 535234, 535235.